MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. DORADO PTA BALLOON DILATATION CATHETER; CATHETER, PERCUTANEOUS

BARD PERIPHERAL VASCULAR, INC. DORADO PTA BALLOON DILATATION CATHETER; CATHETER, PERCUTANEOUS
Catalog Number DR8098
Medical Device Problem Codes Break (1069); Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure of a brachiocephalic fistula, the health care provider (hcp) allegedly had difficulty removing the pta balloon through the 6fr sheath after the second inflation.Reportedly, the sheath and balloon were removed as a single unit.While maintaining the wire access, the hcp used another sheath and balloon to complete the procedure.The patient was reported to be asymptomatic at the conclusion of the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 9 mm x 8 cm balloon.The sample was received inserted into a 6fr terumo sheath.The distal end of the balloon was exposed out of the distal end of the introducer sheath.A complete circumferential break was observed in the outer catheter at the butt joint, which exposed the inner polyimide lumen.The inner lumen was still intact.The edges of the butt joint break were examined under microscopic magnification (16x) and observed to be slightly jagged.The introducer sheath was examined under microscopic magnification (10x) and the distal tip was flared, likely indicating retraction issues.Functional/performance evaluation: no further functional testing could be performed due to the break at the proximal balloon glue joint.The balloon was unable to be removed from the sheath.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the balloon was received stuck in an introducer sheath, and the distal end of the sheath was found to be flared, confirming the investigation for sheath related retraction issues.Additionally, a complete circumferential break was noted at the glue butt joint of the outer catheter.It is likely that the retraction issues led to the catheter break at the butt joint.However, the definitive root cause for the retraction issues could not be determined based upon the available information.Labeling review: the current ifu (instructions for use) states: warnings: if resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.(b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
DORADO PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6538277
Report Number2020394-2017-00396
Device Sequence Number19133172
Product Code DQY
UDI-Device Identifier00801741059476
UDI-Public(01)00801741059476(17)200216(10)93PB0157
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K072283
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/16/2020
Device Catalogue NumberDR8098
Device Lot Number93PB0157
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/02/2017
Supplement Report FDA Received Date06/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight59